question - lithium toxicity drug-drug interaction - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 1 Forum

USMLE Step 1 Forum USMLE Step 1 Discussion Forum: Let's talk about anything related to USMLE Step 1 exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 10-30-2010
mtoi's Avatar
USMLE Forums Scout
 
Steps History: Not yet
Posts: 71
Threads: 30
Thanked 54 Times in 29 Posts
Reputation: 64
Drug question - lithium toxicity drug-drug interaction

INPATIENT/ ER/ CLINIC/ OTHER ER
PATIENT PROFILE - 49 yo female, involuntary movements, tremors, and ataxia
RELEVANT HX bipolar disorder treated with stabledose of lithium over years, recently diagnosed with hypertension
QUESTION most likely her hypotensive agent is?
A amlodipine
B hydrochlorothizide
C metoprolol
D prazosin
E clonidine

don't forget to write the mechanism
Reply With Quote Quick reply to this message
The above post was thanked by:



  #2  
Old 10-31-2010
USMLE Forums Guru
 
Steps History: 1 + CK
Posts: 373
Threads: 30
Thanked 375 Times in 160 Posts
Reputation: 385
Default

i think its B hydrochlorothizide

Mechanism..

Lithium toxicity is precipitated by three types of drug

  1. Diuretics
  2. ACE Inhibitors
  3. NSAIDS
__________________
Knowing is not enough; we must apply.
Willing is not enough; we must do.
Reply With Quote Quick reply to this message
  #3  
Old 10-31-2010
ashishkabir's Avatar
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 625
Threads: 19
Thanked 375 Times in 221 Posts
Reputation: 395
Default

You know - I agree with this, but are these the symptoms of lithium toxicity?

I mean - tremors / ataxia / involuntary movements? I would be looking for something along the lines of nephrogenic DI or hypothyroidism but medscape says that these symptoms would be seen in a lithium toxicity case so I think that this is the best choice.
http://emedicine.medscape.com/article/815523-overview


Odd question though.
Reply With Quote Quick reply to this message
 
  #4  
Old 10-31-2010
Pixie's Avatar
USMLE Forums Addict
 
Steps History: Step 1 Only
Posts: 161
Threads: 29
Thanked 106 Times in 56 Posts
Reputation: 116
Smile did not get d question??

Quote:
Originally Posted by mtoi View Post
INPATIENT/ ER/ CLINIC/ OTHER ER
PATIENT PROFILE - 49 yo female, involuntary movements, tremors, and ataxia
RELEVANT HX bipolar disorder treated with stabledose of lithium over years, recently diagnosed with hypertension
QUESTION most likely her hypotensive agent is?
A amlodipine
B hydrochlorothizide
C metoprolol
D prazosin
E clonidine


don't forget to write the mechanism

what is the question?is it asking us to find out which drug is causing hypertension in this patient as a result of its interaction with lithium OR
we have to tell the drug for treating the newly diagnosed hypertension??
Reply With Quote Quick reply to this message
  #5  
Old 10-31-2010
USMLE Forums Guru
 
Steps History: 1 + CK
Posts: 373
Threads: 30
Thanked 375 Times in 160 Posts
Reputation: 385
Default

Quote:
Originally Posted by faith View Post
what is the question?is it asking us to find out which drug is causing hypertension in this patient as a result of its interaction with lithium OR
we have to tell the drug for treating the newly diagnosed hypertension??

The question ...is which hypertensive medication has led to the appearance of these specific symptoms in a pt already taking lithium?
__________________
Knowing is not enough; we must apply.
Willing is not enough; we must do.
Reply With Quote Quick reply to this message
The above post was thanked by:
Pixie (10-31-2010)
  #6  
Old 10-31-2010
mtoi's Avatar
USMLE Forums Scout
 
Steps History: Not yet
Posts: 71
Threads: 30
Thanked 54 Times in 29 Posts
Reputation: 64
Default

@step1an - thx for explanation

this pt most likely developed lithium toxicity
Lithium is almost exclusively excreted by kidneys
Most of filtered lithium is reabsorbed in proximal tubule
Lithium reabsorption follows sodium reabsorption
So anything that increases proximal tubular absorption of sodium also increases lithium levels and elevates the risk of lithium toxicity
Thiazide diuretics cause volume depletion, because of this kidneys try to retain sodium and water
NSAIDS also cause lithium toxicity by causing relative ischemia (prostaglandin inhibition) leading kidneys to sense there is not enough intravascular volume and start retaining sodium and water
This is the same reason that NSAIDS are relatively contraindicated in CHF
Lithium has a very narrow therapeutic index and toxicity almost typically occurs at blood levels of 2 mEq/L
Important clinical manifestations include neuromuscular excitability, irregular coarse tremors, fascicular twitching, agitation, ataxia, and delirium
Hemodialysis is the most effective way of acutely reducing blood lithium levels
The other drugs mentioned in the choices do not cause lithium toxicity
Reply With Quote Quick reply to this message
The above post was thanked by:
Janakpriya (06-28-2013)



Reply

Tags
Pharmacology-, Step-1-Questions

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
Drug resistance? dheshah USMLE Step 1 Forum 1 09-07-2010 10:37 AM
Drug of choice for this? sam01 USMLE Step 1 Forum 10 08-17-2010 02:53 AM
Which drug is useful for this patient? RRMadukha USMLE Step 2 CK Forum 4 06-28-2010 06:16 PM
Drug interaction with Fluoxetine khushboo USMLE Step 1 Forum 5 05-11-2010 11:16 PM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)